International Workshop on Combinatorial Algorithms

IWOCA 2014: Combinatorial Algorithms pp 351-363 | Cite as

Deterministic Algorithms for the Independent Feedback Vertex Set Problem

  • Yuma TamuraEmail author
  • Takehiro Ito
  • Xiao Zhou
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8986)


A feedback vertex set F of an undirected graph G is a vertex subset of G whose removal results in a forest. Such a set F is said to be independent if F forms an independent set of G. In this paper, we study the problem of finding an independent feedback vertex set of a given graph with the minimum number of vertices, from the viewpoint of graph classes. This problem is NP-hard even for planar bipartite graphs of maximum degree four. However, we show that the problem is solvable in linear time for graphs having tree-like structures, more specifically, for bounded treewidth graphs, chordal graphs and cographs. We then give a fixed-parameter algorithm for planar graphs when parameterized by the solution size. Such a fixed-parameter algorithm is already known for general graphs, but our algorithm is exponentially faster than the known one.



We are grateful to Saket Saurabh for fruitful discussions with him. This work is partially supported by JSPS KAKENHI Grant Numbers 25106504 and 25330003.


  1. 1.
    Bafna, V., Berman, P., Fujito, T.: A \(2\)-approximation algorithm for the undirected feedback vertex set problem. SIAM J. Discrete Math. 12, 289–297 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Bar-Yehuda, R., Geiger, D., Naor, J., Roth, R.M.: Approximation algorithms for the feedback vertex set problem with applications to constraint satisfaction and Bayesian inference. SIAM J. Comput. 27, 942–959 (1998)zbMATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Bodlaender, H.L.: A linear-time algorithm for finding tree-decompositions of small treewidth. SIAM J. Comput. 25, 1305–1317 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Bodlaender, H.L., Cygan, M., Kratsch, S., Nederlof, J.: Deterministic single exponential time algorithms for connectivity problems parameterized by treewidth. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013, Part I. LNCS, vol. 7965, pp. 196–207. Springer, Heidelberg (2013) CrossRefGoogle Scholar
  5. 5.
    Bodlaender, H.L., Drange, P.G., Dregi, M.S., Fomin, F.V., Lokshtanov, D., Pilipczuk, M.: An \(O(c^k n)\) \(5\)-approximation algorithm for treewidth. In: Proceedings of FOCS 2013, pp. 499–508 (2013)Google Scholar
  6. 6.
    Brandstädt, A., Le, V.B., Spinrad, J.P.: Graph Classes: A Survey. SIAM, Philadelphia (1999)zbMATHCrossRefGoogle Scholar
  7. 7.
    Courcelle, B.: Graph rewriting: an algebraic and logic approach. In: van Leeuwen, J. (ed.) Handbook of Theoretical Computer Science, vol. B, pp. 193–242. MIT Press, Cambridge (1990)Google Scholar
  8. 8.
    Dorn, F., Telle, J.A.: Two birds with one stone: the best of branchwidth and treewidth with one algorithm. In: Correa, J.R., Hevia, A., Kiwi, M. (eds.) LATIN 2006. LNCS, vol. 3887, pp. 386–397. Springer, Heidelberg (2006) CrossRefGoogle Scholar
  9. 9.
    Festa, P., Pardalos, P.M., Resende, M.G.C.: Feedback set problems. In: Du, D.-Z., Pardalos, P.M. (eds.) Handbook of Combinatorial Optimization, pp. 209–258. Kluwer Academic Publishers, Dordrecht (1999)CrossRefGoogle Scholar
  10. 10.
    Fomin, F.V., Thilikos, D.M.: Dominating sets in planar graphs: branch-width and exponential speed-up. SIAM J. Comput. 36, 281–309 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Kloks, T., Lee, C.M., Liu, J.: New algorithms for \(k\)-face cover, \(k\)-feedback vertex set, and \(k\)-disjoint cycles on plane and planar graphs. In: Kučera, L. (ed.) WG 2002. LNCS, vol. 2573, pp. 282–295. Springer, Heidelberg (2002) CrossRefGoogle Scholar
  12. 12.
    Lampis, M.: Algorithmic meta-theorems for restrictions of treewidth. Algorithmica 64, 19–37 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    McConnell, R.M., Spinrad, J.P.: Linear-time modular decomposition of directed graphs. Discrete Appl. Math. 145, 198–209 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Misra, N., Philip, G., Raman, V., Saurabh, S.: On parameterized independent feedback vertex set. Theoret. Comput. Sci. 461, 65–75 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Robertson, N., Seymour, P.D.: Graph minors. II. Algorithmic aspects of tree-width. J. Algorithms 7, 309–322 (1986)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Song, Y.: An improved parameterized algorithm for the independent feedback vertex set problem. Theoret. Comput. Sci. 535, 25–30 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  17. 17.
    Speckenmeyer, E.: On feedback vertex sets and nonseparating independent sets in cubic graphs. J. Graph Theory 12, 405–412 (1988)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Graduate School of Information SciencesTohoku UniversitySendaiJapan
  2. 2.JST, ERATO, Kawarabayashi Large Graph Project, c/o Global Research Center for Big Data Mathematics, NIIChiyoda-ku, TokyoJapan

Personalised recommendations